North Carolina, 2008

Tornadoes and Damaging Wind in North Carolina, November 15, 2008

November 15, 2008 · NWS RAH · 7 events in 4 counties and zones

Two mini-supercells tracked northeast along a warm front during the early morning hours of the 15th. The two supercells spawned several tornadoes in Samspon, Johnston, and Wilson counties, two of which resulted in two fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
6
Property damage
$1.6 million
Crop damage
$400,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Two mini-supercells tracked northeast along a warm front during the early morning hours of the 15th. The two supercells spawned several tornadoes in Samspon, Johnston, and Wilson counties, two of which resulted in two fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Nov 15, 1:25 AM EST, 50 minutes earlier.

Area forecast discussion, Nov 15, 1:25 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
125 AM EST SAT NOV 15 2008

.SYNOPSIS...
A WARM FRONT WILL PUSH NORTHWARD THROUGH THE AREA TONIGHT. A
STRONG COLD FRONT WILL APPROACH FROM THE EAST TONIGHT AND CROSS THE
AREA SATURDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL REMAIN
NUMEROUS TO WIDESPREAD ACROSS THE REGION UNTIL THE FRONTAL PASSAGE
ON SATURDAY. MUCH COLDER AIR WILL FILTER INTO CENTRAL NORTH CAROLINA
BEHIND THE FRONT.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 1030 PM FRIDAY...
THE COASTAL FRONT HAS REALLY STRUGGLED TO MOVE INLAND THIS EVENING
WITH THE RESIDUAL WEDGE BEING MUCH MORE STUBBORN THAN THE MODELS
HAVE ADVERTISED (A KNOWN MODEL BIAS). AS OF 10 PM...THE FRONT IS
STILL LOCATED TO THE SOUTH OF THE CWA AND IS ROUGHLY POSITIONED JUST
NORTHWEST OF NEW BERN...JACKSONVILLE...AND WHITEVILLE BASED ON SFC
THETA-E AND SFC LI ANALYSIS. ACROSS CENTRAL NORTH CAROLINA...
TEMPERATURES HAVE BEEN HOLDING IN THE UPPER 50S IN THE TRIAD TO
LOWER 60S ELSEWHERE WITH DEWPOINTS A DEGREE OR TWO LOWER.

AFTER A GENERAL BREAK IN PRECIPITATION OVER THE PAST FEW
HOURS...HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS ARE BEGINNING TO
MOVE BACK IN FROM THE SOUTHWEST ACROSS SOUTH CAROLINA. THIS
CONVECTION IS BEING GENERATED BY A DEAMPLIFYING SHORTWAVE AND
ASSOCIATED 120 KT UPPER LEVEL JET EJECTING NORTHEAST OUT OF THE
NORTHERN GULF OF MEXICO AND A AHEAD OF THE DEEPENING TROUGH OVER THE
CENTRAL STATES. THE THUNDERSTORM ACTIVITY IS ALL ELEVATED AS IT IS
LOCATED ON THE COOL SIDE OF THE BOUNDARY IN A STABLE SFC LAYER...AS
CAN BE SEEN ON THE 00Z GSO AND FFC SOUNDINGS. WEAK ELEVATED
INSTABILITY IS PRESENT AROUND 850 MB AS MID LEVEL LAPSE RATES BEGIN
TO STEEPEN AHEAD OF THE SHORTWAVE.

EXPECT PRECIPITATION TO INCREASE ACROSS THE REGION OVER THE NEXT
SEVERAL HOURS AS THE SHORTWAVE ENERGY CONTINUES TO QUICKLY MOVE
NORTHEAST. FOR THE NEXT SEVERAL HOURS...ANY THUNDERSTORM ACTIVITY
WILL REMAIN ELEVATED OVER THE MAJORITY OF CENTRAL NORTH CAROLINA.
DEEP LAYER SHEAR OF 45-55 KT IS SUPPORTIVE OF ELEVATED SUPERCELLS
BUT NO DAMAGING WIND OR TORNADO THREAT WILL OCCUR IN THE STABLE
LAYER. LARGE HAIL WOULD BE A THREAT...BUT THAT TOO WILL BE LIMITED
BASED ON THE DEEP MOIST ADIABATIC PROFILES.

THE THREAT OF SFC BASED STORMS INCREASE DURING THE EARLY MORNING
HOURS AS THE COASTAL FRONT CONTINUES TO SLOWLY PUSH INLAND IN
RESPONSE TO THE STRENGTHENING SOUTHERLY FLOW ASSOCIATED WITH THE
INCREASING PRESSURE GRADIENT. SFC BASED INSTABILITY OF 500-1000 J/KG
SHOULD SPREAD INLAND...CREATING A ENVIRONMENT MORE FAVORABLE FOR A
FEW STRONG TO SEVERE STORMS...ESPECIALLY IN CLOSE PROXIMITY TO THE
BOUNDARY. DAMAGING WINDS WILL BE THE MAIN THREAT AS THE LOW LEVEL
JET INTENSIFIES TO NEAR 50 KT. A BRIEF TORNADO CANNOT BE TOTALLY
RULED OUT ALONG THE WARM FRONT...BUT THE GENERALLY VEERED NATURE OF
THE SFC FLOW (WINDS MORE S-SW POST FRONT) WILL LIMIT THE OVERALL
POTENTIAL. BEST SEVERE POTENTIAL SHOULD BE IN THE SANDHILLS AND
COASTAL PLAIN THROUGH SUNRISE. TEMPERATURES WHICH HAVE BEEN HOLDING
STEADY WILL GRADUALLY RISE THROUGH DAYBREAK...WITH TEMPS NEAR 70
LIKELY IN THE SOUTHEAST COASTAL PLAIN.

THE WARM SECTOR SPREADS ACROSS MUCH OF THE AREA BY 12Z AS THE STRONG
COLD FRONT BEGINS TO MARCH IN FROM THE WEST. THE FRONT LOOKS TO
CLEAR THE WESTERN PIEDMONT BY LATE MORNING AND THE COASTAL PLAIN BY
LATE AFTERNOON. IMPRESSIVE DYNAMICS ASSOCIATED WITH THE HIGHLY
AMPLIFIED MID AND UPPER LEVEL TROUGH SHOULD SERVE TO FORCE A
CONVECTIVE LINE OF STORMS ALONG THE FRONT. DAMAGING STRAIGHT LINE
WINDS APPEAR TO BE THE BIGGEST THREAT DUE TO THE OVERWHELMING LINEAR
FORCING ALONG THE FRONT. HOWEVER...0-1KM SHEAR IS STILL SUFFICIENT
TO MAINTAIN THE POSSIBILITY OF AN EMBEDDED ISOLATED TORNADO. THE
BEST THREAT APPEARS TO BE OVER CENTRAL AND EASTERN PORTIONS OF THE
AREA WHERE THE GREATEST SFC BASED INSTABILITY SHOULD BE LOCATED DUE
TO THE LATER TIMING OF THE FRONT AND HIGHER CHANCES OF
DESTABILIZATION.

HIGH TEMPS SOMEWHAT TRICKY BASED ON FRONTAL TIMING. HAVE TRIMMED
BACK TEMPS IN THE FAR NW PIEDMONT DUE TO THE LATER EROSION OF THE
WEDGE. HIGHS 63 W TO 74 E. TEMPS/DEWPOINTS BEGIN TO QUICKLY DROP
POST FRONT AS COLD AIR ADVECTION KICKS IN.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 245 PM FRIDAY...

SATURDAY NIGHT:
A POWERFUL NORTHERN STREAM TROUGH ALOFT -- NOW AMPLIFYING IN
NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL US -- WILL CROSS CENTRAL
NC SATURDAY NIGHT. MODELS CONTINUE TO PROG STRONG Q-VECTOR
CONVERGENCE (OWING TO DCVA AHEAD OF THE TROUGH) AND FGEN IN THE MID
AND UPPER LEVELS. HOWEVER... THE ASSOCIATED ASCENT WILL HAVE NO
MOISTURE TO WORK WITH AS PRECIPITABLE WATERS CRASH TO ONE HALF INCH
OR LESS OVERNIGHT. STRONG LOW LEVEL CAA SENDS LOW LEVEL THICKNESSES
TO A FORECAST MINIMUM IN THE 1305 TO 1315 METER RANGE BY 12Z
SUNDAY... SOME 80 METERS LOWER THAN SATURDAY. THE COLD ADVECTION
SHOULD KEEP A STEADY NW BREEZE (10 MPH WITH FEW GUSTS UP TO 20
POSSIBLE) UP OVERNIGHT. LOW TEMPERATURES BEHIND THE FRONT OVER THE
NORTHERN PLAINS THIS MORNING WITH SIMILAR THICKNESSES YIELDED LOWS
IN THE MIDDLE TO UPPER 30S. TAKING INTO ACCOUNT SOME AIRMASS
MODIFICATION... LOWS 40 NW TO 47 SE SEEM REASONABLE... AND IS IN
LINE WITH THE SIMILAR 12Z MAV/MET MOS.

SUNDAY AND SUNDAY NIGHT: SURFACE RIDGING WILL EXPAND INTO OUR
REGION FROM THE SOUTHWEST... AS HEIGHTS ALOFT RISE BEHIND THE
DEPARTING UPPER TROUGH. LOW LEVEL THICKNESSES ARE FORECAST TO BE
ABOUT 30 METERS/10 DEGREES BELOW AVERAGE... AND THIS EQUATES TO
HIGHS 50 OF 55 DEGREES. A NWRLY DOWNSLOPE WIND OF 15 TO 30 KTS AT
H85 AND THE INDICATION OF DRY ADIABATIC MIXING THROUGH H85 ON
FORECAST SOUNDINGS... YIELDS HIGHS A COUPLE OF DEGREES WARMER...
GENERALLY 53 TO 57 UNDER MOSTLY SUNNY SKIES. GIVEN THE RELATIVELY
DEEP MIXING AND STIFF H85 WINDS... A NORTHWESTERLY BREEZE OF 10 TO
15 MPH COULD GUST TO AROUND 25 MPH DURING THE AFTERNOON. SIMILAR LOW
LEVEL THICKNESSES TO SUNDAY MORNING BUT A LIGHT TO CALM WIND AND
CONTINUED CLEAR SKIES BENEATH THE RIDGE AXIS CENTERED OVER THE DEEP
SOUTH SUGGESTS LOWS 30 TO 35 DEGREES.

MONDAY: INCREASING LOWER TO MID LEVEL WAA AHEAD OF ANOTHER
AMPLIFYING TROUGH IN NWRLY FLOW ALOFT WILL LIKELY SPREAD INCREASING
MID LEVEL MOISTURE ACROSS OUR REGION MONDAY. SOUTHWESTERLY FLOW
AHEAD OF A SURFACE COLD FRONT ATTENDANT THE UPPER TROUGH SUGGESTS
HIGHS SHOULD BE ABOUT A CATEGORY WARMER THAN THOSE OF SUNDAY...
ABOUT 55 TO 60 DEGREES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 245 PM FRIDAY...

AT KGSO...KRDU...AND KFAY...ONE HAS TO GO BACK TO MARCH 30 FOR THE
LAST DAY WHEN HIGHS DID NOT GET OUT OF THE 40S...AND TUESDAY IS A
DAY THERE STANDS A GOOD CHANCE OF THIS OCCURRING IN CENTRAL
NORTH CAROLINA AS THICKNESSES FALL COINCIDENT WITH A LONG-WAVE
TROUGH MOVING ACROSS THE STATE AND THE PRESENCE OF NORTHERLY
SURFACE FLOW. BOTH THE GFS AND THE ECMWF ARE CLOSE IN THE TIMING
OF THE TROUGH AND AT LEAST MODERATE...MAINLY CHANNELED VORTICITY
MOVING ACROSS THE STATE FROM LATE MONDAY NIGHT THROUGH TUESDAY. IN
GENERAL...THE GUIDANCE KEEPS THE FOCUS OF MID-LEVEL MOISTURE TO
THE NORTH OF CENTRAL NORTH CAROLINA...BUT JUST TO THE NORTH.
THICKNESSES ARE OBVIOUSLY COLD...AND THOUGH THE OVERALL AIR MASS
WILL BE DRY AND ANY PRECIPITATION LIKELY WOULD HAVE A VERY HARD
TIME MEASURING...WILL HAVE TO OBSERVE GUIDANCE TRENDS OVER THE
NEXT COUPLE OF DAYS OR SO TO ASSESS THE DEGREE OF MOISTURE ALOFT
AND THE STRENGTH OF MID-LEVEL SUPPORT. CURRENTLY...BOTH THE GFS
AND THE ECMWF ARE FOCUSING ON AVAILABLE MOISTURE PRIMARILY IN A
NARROW LAYER AROUND 700MB.

HEIGHTS BEGIN TO RISE QUICKLY LATE TUESDAY INTO WEDNESDAY. HOWEVER...
LIGHT WINDS EXPECTED AT THE SURFACE WITH FEW CLOUDS ANTICIPATED AT
THIS TIME SHOULD ALLOW OVERNIGHT LOWS TO FALL WELL INTO THE 20S ON
AVERAGE ACROSS CENTRAL NORTH CAROLINA TUESDAY NIGHT INTO WEDNESDAY
MORNING. TIMING OF SURFACE AND UPPER-LEVEL FEATURES THEN BEGINS TO
DIVERGE SOME LATE NEXT WEEK WITH THE 06Z GFS FASTER WITH THE
APPROACH AND PASSAGE OF A SURFACE COLD FRONT AND UPPER TROUGH
FRIDAY...WHILE THE ECMWF IS LATER...LATE FRIDAY INTO EARLY SATURDAY.
THE 12Z GFS HAS TRENDED SLOWER...MORE TOWARD THE ECMWF...THOUGH ONCE
AGAIN MOISTURE IS LIMITED THROUGHOUT THE OVERALL AIR MASS. WILL
CONTINUE TO KEEP THE FORECAST DRY FOR NOW ESPECIALLY OUT TO THE
SEVENTH DAY...THOUGH THICKNESSES ARE WARM. HIGHS SHOULD BE IN THE
50S FOR THURSDAY AND FRIDAY. BEYOND THIS PERIOD...THE LATEST GFS
HAS TRENDED TO A LESS AMPLIFIED SOLUTION WITH THE UPPER TROUGH IN
THE EASTERN CONUS WITH CORRESPONDINGLY HIGHER THICKNESSES AND
HEIGHTS. WHILE STILL ANTICIPATED TO BE BELOW NORMAL...TEMPERATURES
INTO NEXT WEEKEND MAY NOT BE QUITE AS COOL AS THOSE EXPECTED EARLY
IN THIS PART OF THE FORECAST.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 125 AM SATURDAY...

THE WARM FRONT HAS ADVANCED NORTHWESTWARD INTO THE TRIAD AS OF 06Z
WITH AN ESE WIND NOW REPORTED AT KGSO AND KINT. FAIRLY LARGE AREA OF
CONVECTION ORIENTED S TO N PRESENTLY MOVING NE ACROSS MUCH OF
FORECAST AREA. THIS AREA OF CONVECTION IS IN RESPONSE TO LARGE SCALE
FORCING ACROSS THE SOUTHEAST FROM AN APPROACHING SHORT WAVE ACROSS
SOUTHERN AL/GA. NUMEROUS SHOWERS EMBEDDED THUNDERSTORMS WILL SWEEP
EAST ACROSS CENTRAL AND EASTERN TAF LOCATIONS THROUGH AROUND 10Z.
CIGS AND VSBY WILL VARY OVERNIGHT WITH LIFR/IFR CIGS AND VSBY
ASSOCIATED WITH THE PREVIOUSLY MENTIONED CONVECTION. SCATTERED
SHOWERS AND POSSIBLY A THUNDERSTORM IS POSSIBLE FOR THE REMAINDER OF
THE OVERNIGHT AND EARLY MORNING HOURS BEFORE ANOTHER AREA OF
WIDESPREAD CONVECTION SWEEPS EAST ON SAT MORNING AND EARLY AFTERNOON
ASSOCIATED WITH A COLD FRONT. CIGS AND VSBYS WILL IMPROVE TO MVFR
OUTSIDE OF THE CONVECTION.

0357Z AMDAR SOUNDING AT KRDU AND REPORTED A 29KT WIND AT AROUND 1500
FEET WITH A 0518Z AMDAR SOUNDING AT KGSO JUST BEFORE THE WARM
FRONTAL PASSAGE WITH A FAIRLY LIGHT WIND AT LESS THEN 15KTS UP TO
AROUND 2500 FEET JUMPS TO AROUND 50KTS AT 2500 FEET. WILL CONTINUE
TO EXCLUDE MENTION OF LLWS.

ON SATURDAY ANOTHER BAND OF SHOWERS AND SCATTERED THUNDERSTORMS...
WITH POTENTIALLY GUSTY WINDS IN EXCESS OF 40KT IN THE AFTERNOON.
THIS BAND OF CONVECTION IN THE AFTERNOON WILL BE ASSOCIATED WITH A
COLD FRONTAL PASSAGE. IFR TO MVFR CIGS EXPECTED THROUGHOUT THE
DAY... WITH MVFR VSBYS... REDUCING AT TIMES INTO THE LIFR CATEGORY
WITH HEAVY RAIN SHOWERS.

CIGS WILL RISE ABRUPTLY FROM MVFR TO VFR AFTER THE COLD FRONT PASSES
SATURDAY AFTERNOON ACROSS THE WEST AND IN THE LATE IN THE DAY ACROSS
THE EAST. WINDS WILL SHIFT TO THE WEST AT 15-25KT.

VFR CONDITIONS EXPECTED SUNDAY THROUGH TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...MWS
LONG TERM...DJF
AVIATION...BLAES/BADGETT
Hazardous weather outlook, Nov 15, 12:29 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1229 AM EST SAT NOV 15 2008

NCZ007>011-024>028-040>043-075>078-084>086-088-089-160530-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1229 AM EST SAT NOV 15 2008

...TORNADO WATCH 933 IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OVERSPREAD CENTRAL NORTH
CAROLINA OVERNIGHT. SOME OF THE RAINFALL MAY BE HEAVY AT TIMES
WHICH COULD LEAD TO MINOR FLOODING OF STREETS OR POOR DRAINAGE
AREAS. IN ADDITION... THERE IS A THREAT FOR STRONG TO SEVERE
THUNDERSTORMS...AS A WARM FRONT MOVES FURTHER INLAND. THE BEST
POTENTIAL FOR SEVERE STORMS THROUGH DAYBREAK WILL BE CONFINED TO
THE SANDHILLS AND COASTAL PLAIN. LOCALIZED DAMAGING WIND GUSTS AND
AN ISOLATED TORNADO WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A THREAT FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY...
ESPECIALLY ALONG AND EAST OF HIGHWAY 1. THE MAIN SEVERE WEATHER
THREATS WILL BE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE
SEVERE WEATHER THREAT WILL END AS A COLD FRONT SWEEPS EASTWARD
ACROSS CENTRAL NC SATURDAY AFTERNOON. THE HEAVIER SHOWERS AND
THUNDERSTORMS MAY ALSO PRODUCE BRIEF...LOCALLY HEAVY
RAINFALL...AND MAY LEAD TO MINOR FLOODING OF STREETS AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ021>023-038-039-073-074-083-160530-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
1229 AM EST SAT NOV 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OVERSPREAD CENTRAL NORTH
CAROLINA OVERNIGHT. SOME OF THE RAINFALL MAY BE HEAVY AT TIMES
WHICH COULD LEAD TO MINOR FLOODING OF STREETS OR POOR DRAINAGE
AREAS. IN ADDITION... THERE IS A THREAT FOR STRONG TO SEVERE
THUNDERSTORMS...AS A WARM FRONT MOVES FURTHER INLAND. THE BEST
POTENTIAL FOR SEVERE STORMS THROUGH DAYBREAK WILL BE CONFINED TO
THE SANDHILLS AND COASTAL PLAIN. LOCALIZED DAMAGING WIND GUSTS AND
AN ISOLATED TORNADO WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A THREAT FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY...
ESPECIALLY ALONG AND EAST OF HIGHWAY 1. THE MAIN SEVERE WEATHER
THREATS WILL BE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE
SEVERE WEATHER THREAT WILL END AS A COLD FRONT SWEEPS EASTWARD
ACROSS CENTRAL NC SATURDAY AFTERNOON. THE HEAVIER SHOWERS AND
THUNDERSTORMS MAY ALSO PRODUCE BRIEF...LOCALLY HEAVY
RAINFALL...AND MAY LEAD TO MINOR FLOODING OF STREETS AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

The radar

The Raleigh/Durham radar (KRAX), 65 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Sampson

When
November 15, 2:15 AM EST to 2:20 AM EST
Where
Sampson County, 1.11 mi SSE of Clement to 2.11 mi NW of Halls Store
Rating
EF0
Path length
4.3 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.086, -78.620

Numerous trees uprooted and snapped along the path of the storm. The most significant damage was concentrated at a home along Maxwell Road where trees were snapped in half and a carport was blown down and twisted into trees.

Tornado, Johnston

When
November 15, 2:42 AM EST to 2:45 AM EST
Where
Johnston County, 1.31 mi NNW of Peacocks Xrds to 2.07 mi SW of Blackman Xrds
Rating
EF1
Path length
0.86 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.339, -78.455

The tornado initially touched down just off Noah Road, where it uprooted several trees. It traveled north-northwest across bare fields, taking down mature trees for approximately one half mile. The tornado then crossed Wood Crossroads Road, where it produced significant roof damage to one double-wide mobile home and ripped the porch off a single level brick home. The tornado then proceeded north-northwest across open fields before producing minor damage on Five Point Roads to a aluminum skirt of a double-wide mobile home and other minor damage to sheds and storage buildings.

Tornado, Johnston

When
November 15, 3:03 AM EST to 3:06 AM EST
Where
Johnston County, 2.51 mi NNW of Brogden to 2.15 mi SE of Pine Level
Rating
EF0
Path length
3.28 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.462, -78.271

The tornado initially touched down near Daughtry Road south of U.S. Highway 70 damaging several pine trees and causing minor roof damage. The tornado tracked northeast crossing Crocker Road where a car was smashed when a large carport collapsed. A travel trailer was overturned and a nearby home suffered shingle and siding damage. The tornado crossed Creechs Mill Road, where a horse farm had one small barn destroyed. A 30 foot horse trailer was also blown over and two large bay doors were blown in on the stables. The tornado proceeded northeast across Stevens Chapel Road and Country Store Road, damaging numerous trees and outbuildings along the way. Finally, at one dwelling, the tornado broke a garage window and blew out a garage door.

Tornado, Johnston

When
November 15, 3:10 AM EST to 3:12 AM EST
Where
Johnston County, 1.72 mi SSE of Kenly to 1.64 mi SE of Kenly
Rating
EF2
Path length
0.73 mi
Path width
150 yd
Continued into
Wilson, Nc (RAH)
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$500,000
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
35.578, -78.115

The tornado initially touched down around just north of Piney Grove Church Road, and damage was limited to minor tree and structural damage. The tornado then tracked northeast, over bare fields and stands of mature trees for approximately three quarters of a mile, twisting off mature trees, before producing significant damage at the intersection of NC Hwy 222 and Crumpler Road. The strongest evidence of EF-2 damage was at this intersection, where a well-constructed single level brick home was destroyed. The entire roof was blown off this home, a large pine tree fell through the kitchen. All of the walls on the west side of the house were missing. In addition, one vehicle was flipped upside down and another, with an attached trailer, was moved approximately 30 feet down the home’s driveway. The family of 4 was awakened as the damage occurred, but by great fortune, none sustained any injury. | As the tornado crossed Scott Road, a double-wide mobile home was removed from its foundation and flipped approximately 50 feet. A 61 year old female occupant of this mobile home was killed, while her husband was transported to a medical facility. In addition, three other double-wide mobile homes were condemned as they sustained significant structural damage to roofs and southwest-facing exterior walls. A pickup truck was completely overturned in one of the driveways. | Continuing northeast, the tornado moved across the Kenly International Airport. The tornado was likely aloft at this point, producing EF-1 damage to trees, but there was considerable debris from the homes on Scott Road strewn about the airport grounds. A portion of an open aircraft hangar constructed of sheet tin over a wooden frame was twisted and destroyed. There was also some damage to the Cessna 150 housed in this hangar. | The tornado then crossed into southwest Wilson county causing damage to several mobile homes along Fabwhitley Road. Several other homes in the Lucama area suffered minor damage from the strong winds. The tornado finally lifted off the ground just north of Newsom Mill Road near a local racetrack.

Tornado, Wilson

When
November 15, 3:12 AM EST to 3:15 AM EST
Where
Wilson County, 1.9 mi ESE of Kenly to 2.87 mi SW of Lucama
Rating
EF2
Path length
3.36 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
35.589, -78.099

The tornado initially touched down around just north of Piney Grove Church Road, and damage was limited to minor tree and structural damage. The tornado then tracked northeast, over bare fields and stands of mature trees for approximately three quarters of a mile, twisting off mature trees, before producing significant damage at the intersection of NC Hwy 222 and Crumpler Road. The strongest evidence of EF-2 damage was at this intersection, where a well-constructed single level brick home was destroyed. The entire roof was blown off this home, a large pine tree fell through the kitchen. All of the walls on the west side of the house were missing. In addition, one vehicle was flipped upside down and another, with an attached trailer, was moved approximately 30 feet down the home’s driveway. The family of 4 was awakened as the damage occurred, but by great fortune, none sustained any injury. | As the tornado crossed Scott Road, a double-wide mobile home was removed from its foundation and flipped approximately 50 feet. A 61 year old female occupant of this mobile home was killed, while her husband was transported to a medical facility. In addition, three other double-wide mobile homes were condemned as they sustained significant structural damage to roofs and southwest-facing exterior walls. A pickup truck was completely overturned in one of the driveways. | Continuing northeast, the tornado moved across the Kenly International Airport. The tornado was likely aloft at this point, producing EF-1 damage to trees, but there was considerable debris from the homes on Scott Road strewn about the airport grounds. A portion of an open aircraft hangar constructed of sheet tin over a wooden frame was twisted and destroyed. There was also some damage to the Cessna 150 housed in this hangar. | The tornado then crossed into southwest Wilson county causing damage to several mobile homes along Fabwhitley Road. Several other homes in the Lucama area suffered minor damage from the strong winds. The tornado finally lifted off the ground just north of Newsom Mill Road near a local racetrack.

Tornado, Wilson

When
November 15, 3:30 AM EST to 3:45 AM EST
Where
Wilson County, 1.6 mi N of Wilson to 1.98 mi NW of Town Creek
Rating
EF3
Path length
8.19 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
35.753, -77.919

The tornado occurred along a discontinuous, approximately eight-mile path that began with minor roof damage to a dwelling and a snapped tree along Harrison drive just south of Ward Boulevard. The most significant damage was then noted to the northeast, along London Church Road, south of Route 1330. On London Church Road, one home was completely destroyed and swept off of its foundation. Based on eyewitness accounts and the damage, fire and rescue estimate the home rolled as many as four times. In this home, there was unfortunately one fatality and two injuries.|Across the road from this home to the northeast, the upper portion of a home was destroyed, and another home had a roof completely blown away with trees on top of it. In this latter home, eyewitness accounts noted there were two more injuries, conditions unknown.

The tornado then followed a discontinuous path into Elm City. There were numerous indications of tree damage in elm city with a porch roof blown off, and outbuildings damaged or toppled. Finally, the last noticeable damage was observed along route 1400, and just north of the intersection of Hefner Road and Route 1402, where small clusters of trees were snapped and outbuildings were damaged. The damage in and northeast of Elm City was consistent with EF-0 damage.

Thunderstorm Wind, Edgecombe

When
November 15, 4:10 AM EST
Where
Edgecombe County, 4.15 mi N of Leggett
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.040, -77.570

One large tree was uprooted. The tree fell on a parked vehicle on Draughn |Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Johnston2008-11-1561FemaleMobile/Trailer HomeDirect
Tornado, Wilson2008-11-1511MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 134980, 135136, 135140, 135141, 142058, 135143, 139914.